Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 56, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 31, 2016, 12:31 PM MDT for Santa Fe County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2016, 12:31 PM MDT (18:31 UTC)
- Expired
- May 31, 2016, 12:56 PM MDT
- In force
- 25 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Santa Fe County, NM
The radar
The Albuquerque radar (KABX), 105 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 2177 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
426
WUUS55 KABQ 311831
SVRABQ
NMC049-311915-
/O.NEW.KABQ.SV.W.0056.160531T1831Z-160531T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1231 PM MDT TUE MAY 31 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO...
* UNTIL 115 PM MDT
* AT 1231 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GLORIETA...
OR 13 MILES SOUTHEAST OF SANTA FE...MOVING SOUTHWEST AT 5 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ELDORADO AT SANTA FE...GLORIETA...CANADA DE LOS ALAMOS AND LAMY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 25 BETWEEN MILE MARKERS 289 AND 302.
HIGHWAY 285 BETWEEN MILE MARKERS 288 AND 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.
HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER
CROSSINGS. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS
THE ROADWAY.
&&
LAT...LON 3565 10575 3560 10572 3547 10572 3542 10581
3556 10593
TIME...MOT...LOC 1831Z 057DEG 5KT 3557 10576
HAIL...1.00IN
WIND...60MPH
$$
GUYER2 follow-up statements
725
WWUS55 KABQ 311844
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1244 PM MDT TUE MAY 31 2016
NMC049-311915-
/O.CON.KABQ.SV.W.0056.000000T0000Z-160531T1915Z/
SANTA FE-
1244 PM MDT TUE MAY 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR EAST CENTRAL SANTA FE COUNTY...
AT 1244 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GLORIETA...OR
12 MILES SOUTHEAST OF SANTA FE...MOVING SOUTHWEST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GLORIETA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 25 BETWEEN MILE MARKERS 290 AND 302.
HIGHWAY 285 NEAR MILE MARKER 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER
CROSSINGS. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS
THE ROADWAY.
&&
LAT...LON 3563 10578 3560 10572 3547 10572 3544 10581
3556 10590
TIME...MOT...LOC 1844Z 055DEG 5KT 3555 10579
HAIL...0.75IN
WIND...60MPH
$$
GUYER819
WWUS55 KABQ 311856
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1256 PM MDT TUE MAY 31 2016
NMC049-311906-
/O.CAN.KABQ.SV.W.0056.000000T0000Z-160531T1915Z/
SANTA FE-
1256 PM MDT TUE MAY 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SANTA FE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3563 10578 3560 10572 3547 10572 3544 10581
3556 10590
TIME...MOT...LOC 1848Z 057DEG 5KT 3554 10581
$$
GUYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:10 PM MDT, 21 minutes earlier.
Area forecast discussion, May 31, 12:10 PM MDT, 21 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1210 PM MDT TUE MAY 31 2016 .AVIATION... 18Z TAF CYCLE Lots of aviation hazards today due to the upper and lower level pattern. The western half will be impacted by higher based SH/TS. Pretty hit and miss with slow storm motions and erratic behavior. Gusts between 30 to 45 kt for a short duration possible with this activity through the early to mid eve. More widespread SH/TS will be found along the east slopes of the central mtns eastward during day and night period. This is due to a back door cold front. Use vis restrictions for some of the eastern activity. Eventually the atmosphere will stabilize across the east and lead to low cigs/vis restrictions. Likely terminals to be impacted include LVS and TCC although more LVS in terms of IFR/LIFR possibilities. Central terminal sites such as ABQ/AEG/SAF could also experience some lower decks although intermittent. 50 && .PREV DISCUSSION...930 AM MDT TUE MAY 31 2016... .UPDATE... Updated POPs and thunder chances across the western highlands based on the newest NAM model as well as based on trends from yesterday and current moisture fields. Expect most of the western highland activity to be on the drier side with a few hundredths here and there. A very small footprint above 0.10 inches. Gusty and erratic outflow wind would be the main impact. Storms will tend to move much slower areawide compared to yesterday thus gave a little more potential for measurable rain. Increased POPs across portions of the east as well...especially along the frontal and terrain convergence areas. && .PREV DISCUSSION...339 AM MDT TUE MAY 31 2016... .SYNOPSIS... As a low pressure system tracks over southern Arizona a surface cold front will enter northeastern New Mexico today. This cold front will bring in some low layer moisture with thunderstorms expected to blossom along and behind the boundary. The atmosphere will be unstable enough for a few strong to severe storms this afternoon and evening, mostly in the northeast and east central portions of New Mexico. A few thunderstorms will also take shape this afternoon in western New Mexico, but very dry air beneath the cloud bases will cause most of the rainfall to evaporate before it reaches the ground. By tonight the cold front will spill farther south and west through much of of New Mexico, bringing gusty winds, cooler temperatures, and a continued increase in moisture. This will signify a cooler, wetter weather pattern for Wednesday and Thursday for most of the state, the exception being the far western sections. && .DISCUSSION... Thunderstorms have been firing along the cold front stretched over the plains this morning. For now the surface boundary has stalled in southeastern CO, but later today it is expected to back into the northeastern quadrant of NM. In the upper levels the upper low circulation over southern AZ is fairly well-defined with some mid level moisture and impressive large scale ascent spreading over Chihuahua, far west TX, and extreme southern NM. The perturbations aloft driving this ascending motion have drawn a diffuse increase of moisture into the ABQ forecast area, but certainly not as impressive as farther south. With the dry slot on the heels of these perturbations, the moisture should mix out some in much of central to western NM. Forecast soundings once again show strongly inverted-V profiles, and this will lead to another day of high- based cumulus development near and surrounding the continental divide with dry storms or virga possible. It will be a different day in the eastern half of the state with a dynamic pattern unfolding due to the frontal passage. Moisture advection and surface convergence will help ignite storms along and near the frontal boundary this afternoon with potential for a few strong to severe storms. CAPE values are not terribly high, but sufficient bulk shear in the lower half of the troposphere and frontogenetical lift will help storms. The front will advance beyond the central mountain chain of NM this evening. Gusty winds will not only accompany the front as it slides down the eastern plains, but these gusts will accelerate through gaps and canyons within the central mountain chain. Do not anticipate the need for a wind advisory in ABQ or other canyon wind-prone areas, but some gusts to 35 mph will not be out of the question. Higher dewpoints will accompany the front, and this coupled with upslope flow on the eastern high plains and eastern faces of both the central mountain chain and the continental divide will fuel thunderstorm development Wednesday, and to a lesser extent on Thursday. Temperatures will fall 10 to 15 degrees below average in central to eastern NM Wednesday, rebounding slightly into Thursday. By Thursday the low will have tracked toward the Big Bend area of TX. Some remnant moisture will be available for recycling on Friday. Upslope areas of the broader, higher terrain areas will be best suited to exploit the moisture Friday, with slight chances continuing over the high terrain into the upcoming weekend. By Saturday, a highly amplified ridge of high pressure will set up over the western U.S. while a wind shift could potentially slide into eastern NM with some moisture advection helping storm chances. After the spell of cooler temperatures Wednesday and Thursday, readings should rebound Friday and Saturday, but will fall back a few degrees in the east into Sunday due to the aforementioned wind shift or front. 52 && .FIRE WEATHER... Upper low circulation which was located over sw to south central AZ late Monday will sag into Old Mexico today, then swing south of El Paso Wednesday. This is a definite change with the low circulation remaining intact for a longer period, as well as tracking farther south before it drifts into Texas on Thursday. The slower and more southerly track has allowed more moisture to be drawn northward and into south central and southwest NM, as evidenced by the mid 40s to mid 50s dew points over portions of the lower Rio Grande Valley, the 0.89 in PW at EPZ on the 00Z sounding, TPW imagery, as well as ongoing convection along and south of the NM border. A surface boundary remains forecast to sag into ne NM this morning then through the plains this afternoon. Hard to tell exactly where the boundary is at this time due to recent convection in se CO, but there appears to be a better defined wind shift stretched over east central CO at 2AM. Short term models indicate the boundary will be faster and moist upslope flow may develop sooner today than previously thought, with an east wind developing into the mid Rio Grande Valley by midday. Convection in the plains may give the boundary a shove and may be hard to discern from outflow, as the NAM winds suggest for late this afternoon. In any event, the gap wind looks to be strongest late this afternoon through late evening, with the accompanying low level moisture surge towards the contdvd. Despite the differing details, the general forecast trends remain intact, with the drier convection with erratic and gusty outflows over the west and wetter convection central mt chain and east today and tonight, where potential for a few strong to severe storms exists. Drier convection with gusty winds will be limited to the contdvd and wwd Wednesday, while wetter showers and storms roam the remainder of the forecast area. Cell motion may be erratic at times, driven by outflow boundaries, low level convergence along the contdvd and the circulation around the upper low/trough. Cooler temperatures forecast Wednesday and improving RH recoveries for most areas tonight and Wednesday night. A building ridge will be the main weather feature for Thursday and into the weekend. A drying trend overall is expected but especially in the west as showers and storms turn drier and become more focused over and near the higher terrain due to north to northeast steering flow. Relatively weak north to northeasterly wind shifts at the surface may occasionally impact the eastern plains, possibly Saturday night and Sunday night. These may increase overnight humidity recoveries on a day to day basis mainly in the east. By early next week, recoveries over much of the west will become fair to poor. By next Tuesday or Wednesday, a system tries to work under the ridge, but after a round of convection across the east Sunday night, the GFS looks pretty dry overall. The ECMWF makes a case for an import of moisture from the south later next week, by not allowing the incoming system to work under the ridge as the GFS does. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 31, 5:06 AM MDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 506 AM MDT TUE MAY 31 2016 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 506 AM MDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PLUNGE INTO NORTHEASTERN AND EAST CENTRAL NEW MEXICO TODAY WITH SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND BEHIND THE FRONTAL BOUNDARY. SOME STORMS COULD TURN STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE IN NORTHEASTERN TO EAST CENTRAL NEW MEXICO THIS AFTERNOON AND INTO THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ON WEDNESDAY WITH ACTIVITY BEING CONCENTRATED OVER AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN OF NEW MEXICO...AS WELL AS THE EAST FACES OF THE CONTINENTAL DIVIDE. A FEW STRONG STORMS WILL BE POSSIBLE WITH HAIL AND GUSTY DOWNBURST WINDS. THUNDERSTORMS WILL BE ISOLATED TO SCATTERED EACH DAY THROUGH THE WEEKEND WITH LOCALLY HEAVY DOWNPOURS, SMALL HAIL, AND GUSTY DOWNBURST WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACROSS NORTHEASTERN AND EAST CENTRAL NEW MEXICO ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 52
In the hours before
Special weather statement, May 31, 12:14 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1214 PM MDT TUE MAY 31 2016
NMZ512-311845-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
1214 PM MDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SANTA FE COUNTY
UNTIL 1245 PM MDT...
AT 1214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PECOS...OR 15 MILES SOUTHEAST OF SANTA FE.
THIS STORM WAS NEARLY STATIONARY.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HIGHWAY 50 FROM PECOS TO GLORIETA.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 294 AND 306.
OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATION PECOS
NATIONAL HISTORICAL PARK.
&&
LAT...LON 3554 10564 3551 10569 3552 10570 3550 10571
3549 10574 3547 10578 3556 10585 3566 10571
TIME...MOT...LOC 1814Z 058DEG 0KT 3558 10571
GUYERThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:17 PM MDT | Special Weather Statement | ABQ | Chaves | 28 min |
| May 30, 6:32 PM MDT | Special Weather Statement | ABQ | 28 min | |
| May 30, 6:48 PM MDT | Special Weather Statement | ABQ | Chaves | 27 min |
| May 31, 12:14 PM MDT | Special Weather Statement | ABQ | Santa Fe | 31 min |
| May 31, 1:06 PM MDT | Special Weather Statement | ABQ | Valencia | 9 min |
| May 31, 1:33 PM MDT | Special Weather Statement | ABQ | San Miguel | 12 min |
| May 31, 1:36 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 25 min |
| May 31, 2:45 PM MDT | Special Weather Statement | ABQ | Valencia | 15 min |
| May 31, 3:28 PM MDT | Special Weather Statement | ABQ | Colfax | 17 min |
| May 31, 3:57 PM MDT | Special Weather Statement | ABQ | Socorro | 18 min |
| May 31, 3:59 PM MDT | Special Weather Statement | ABQ | Colfax | 16 min |
| May 31, 4:20 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 115 min |
| May 31, 4:36 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 39 min |
| May 31, 5:11 PM MDT | Special Weather Statement | ABQ | Quay | 34 min |
| May 31, 5:44 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 31 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.